Share this article

print logo

The People’s Pharmacy: Collapse, internal bleeding blamed on baby aspirin

Q: A friend of mine, a woman in her 50s, collapsed on the street in Canada with internal bleeding. She is alive today only because she was in a big city with quick responders and not out on her boat at sea.

The cause was the baby aspirin she was taking every day on her doctor’s advice. Even though aspirin may have benefits, it is a mistake to overlook its serious risks.

A: No one really understands why some people can tolerate large doses of aspirin without noticing problems while others may suffer potentially life-threatening bleeding ulcers on a very modest dose of this drug.

In the 1970s, doctors were advised to prescribe as much as 6,000 mg of salicylate daily (18 aspirin tablets) for rheumatoid arthritis (The Pharmacological Basis of Therapeutics, Fourth Edition). But even a daily baby aspirin (81 mg) can lead to serious consequences such as your friend experienced. That is why no one should take aspirin on a regular basis without medical supervision.

...

Q: I had bad smelly gas in December. I noticed it started two weeks earlier when I changed my multivitamin. I quickly threw that one out and went back to my old vitamin. The gas was no longer a problem.

A: Some people are so sensitive to fillers in vitamins or medications that they develop digestive-tract upset as a reaction. Lactose (milk sugar) is a common additive in pills. People who are lactose-intolerant may react to even small amounts of this compound with gas, bloating and even diarrhea.

We are sending you our Guide to Digestive Disorders, which has detailed instructions on dealing with flatulence, whether caused by foods, drugs or dietary supplements. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. G-3, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.

...

Q: Extremely compliant people who have been scrupulously following a low-sodium diet sometimes come into our emergency department with neurological changes. Their families are worried that they are having a stroke, but our testing shows that they have a low sodium level. These people are almost always admitted to the hospital to follow their sodium and neurological recovery.

This is a waste of health care resources, as well as a strain on patients’ time, money and emotional energy. More critically, if following doctor’s orders leads a person to be hospitalized, he or she might question other types of doctor’s orders, such as, “Do I really need this prescription for heart medicine?”

A: The American diet contains a lot of processed foods that are high in sodium, so doctors often advise people to consume less salt. The American Heart Association recommends that all Americans strive to get less than 1,500 mg of sodium daily (about ∏ of a teaspoon of salt). New dietary guidelines for Americans also emphasize the importance of reducing sodium.

People who follow this recommendation stringently may actually end up with too little sodium in their system (hyponatremia). Symptoms can include headache, confusion, fatigue, muscle weakness and nausea.

A new study shows that people with heart failure may have more complications if their sodium levels fall too low (JACC Heart Failure, January 2016).

In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: PeoplesPharmacy.com. Their newest book is “Top Screwups Doctors Make and How to Avoid Them.”